Colorado, 2012

Drought in Colorado, September 1 to 30, 2012

September 1 to 30, 2012 · NWS GJT · 21 events in 21 counties and zones

The trend of monthly below normal precipitation continued into the month of September across western Colorado. All climate reporting stations across the western half of the state reported readings of around a half to an inch below normal with little help from a weakening monsoonal flow.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The trend of monthly below normal precipitation continued into the month of September across western Colorado. All climate reporting stations across the western half of the state reported readings of around a half to an inch below normal with little help from a weakening monsoonal flow. Little change in drought conditions were noted with severe to extreme drought levels remaining in place throughout the month. The wildland fire danger remained high during September but the main impacts were felt in the agricultural sector due to crop and pasture land losses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 9:03 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 31, 9:03 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1003 PM MDT FRI AUG 31 2012

.UPDATE...
ISSUED AT 955 PM MDT FRI AUG 31 2012

CONVECTIVE SHOWERS AND THUNDERSTORMS DIMINISHING BUT ISOLATED
ACTIVITY WILL PERSIST INTO LATE NIGHT...PRIMARILY EASTERN UTAH AND
PERHAPS INTO THE NW COLORADO CORNER AS THE ACTIVE AREA ALONG THE
UTAH/ARIZONA BORDER STREAMS NORTH NORTHEAST. HIGH RESOLUTIONS
MODELS SUGGEST SW COLORADO IS FINISHED FOR THE NIGHT AND CURRENTLY
CONFIRMED BY OBSERVATIONS AND HAVE SIGNIFICANTLY LOWERED GRIDDED
POPS THIS AREA.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 257 PM MDT FRI AUG 31 2012

AS EXPECTED...WIDESPREAD CONVECTION HAS FORMED OVER MUCH OF
EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON IN RESPONSE TO
BOTH OROGRAPHIC LIFT FOR THE SAN JUANS...AND A WEAK SHORT WAVE FOR
AREAS NORTH. PRECIPITABLE WATER REMAINS NEAR AN INCH ACROSS MUCH
OF THE CWA SO SOME HEAVY RAIN IS STILL A CONCERN FOR THOSE STORMS
TRAINING...OR REMAINING FAIRLY STATIONARY. AT THE
MOMENT...SATELLITE IMAGERY SUGGESTS THE STORMS ASSOCIATED WITH THE
SHORTWAVE ARE MOVING AT A GOOD CLIP...15 TO 20 MPH WHICH WILL
LESSEN ANY FLOODING CONCERNS. THE STORMS AND SHOWERS OVER THE SAN
JUANS HOWEVER APPEAR RELATIVELY STATIONARY AND WILL NEED TO BE
MONITORED OVER THE NEXT FEW HOURS.  OVERNIGHT MOST STORMS AND
SHOWERS WILL DIE DOWN THOUGH THE ODD SHOWER IS NOT OUT OF THE
QUESTION.

ON SATURDAY...A WEAK AMPLITUDE H5 TROUGH WILL APPROACH FROM THE
WEST WITH AN 85 KT JET STREAK EXITING SAID TROUGH. EARLIER RUNS
HAD BEST SUPPORT OVER EASTERN UTAH/WESTERN COLORADO BUT LATEST FEW
RUNS PLACE IT OVER NORTHERN AND CENTRAL UTAH. GFS/EC/NAM12 HAVE
ALL TRENDED IN THIS DIRECTION AS MODELS SHOW BEST DIVERGENCE/DIV Q
ALSO OVER THE SAME AREA. PWATS HAVE ALSO DROPPED TO AROUND 1 INCH
THOUGH SOUTHEASTERN UTAH DOES JUMP TO ABOUT 1.1 INCHES. CONSIDERED
ISSUING FLASH FLOOD WATCH AND STILL MAY BE NEEDED FOR SOUTHEASTERN
UTAH BUT WITH BEST SUPPORT FURTHER WEST...WILL HOLD OFF FOR NOW. CURRENT
THINKING IS ANOTHER ROUND OF SHOWERS AND CONVECTION WITH BEST
FORCING TO OUR WEST WITH OROGRAPHICS PROVIDING THE NEEDED LIFT FOR
CONVECTION...VERY SIMILAR TO TODAY.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 257 PM MDT FRI AUG 31 2012

THE FLOW ALOFT VEERS FROM SW TO W EARLY IN THESE PERIODS BRINGING A
GENERAL DRYING TREND. DAYTIME TEMPERATURES WILL REMAIN ABOVE
SEASONAL AVERAGES.

SUNDAY...LIGHT SW FLOW ALOFT CONTINUES WITH MARGINAL MOISTURE ACROSS
THE SOUTH AND DRIER AIR BEGINNING TO WORK OVER THE NORTH. WEAK BUT
DISTINCT IMPULSES ARRIVE OFF OF THE BAJA TO PRODUCE SOME FORCING FOR
STRONGER LATE-DAY STORMS. SLOW STORM MOTION STILL THREATENS SOME
LOCALLY HEAVY RAINFALL SOUTH...BUT LIMITS OUTFLOW GUST POTENTIAL
SOMEWHAT.

MONDAY...MOISTURE CONTINUES TO ERODE OVER THE NORTHERN HALF OF THE
FORECAST AREA AS THE FLOW TURNS TO WEST. MOST CONVECTION WILL BE
LIMITED TO THE SOUTHERN AND CENTRAL MOUNTAINS AND SOUTHERN
VALLEYS.

TUESDAY-FRIDAY...MUCH DRIER AIR DOMINATES THESE PERIODS WITH
ISOLATED AFTERNOON CONVECTION BEING MOSTLY LIMITED TO THE SOUTHERN
MOUNTAINS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 955 PM MDT FRI AUG 31 2012

LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH ERN UTAH
AND NW COLORADO WITH GUSTY WINDS TO 30 KTS AND BRIEF -TSRA
POSSIBLE. MOST ACTIVITY WILL HAVE ENDED BY 09Z...BUT THE DIURNAL
CYCLE WILL BEGIN 18Z SATURDAY WITH MORE STORMS ACROSS SE UTAH AND
SW COLORADO.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...PF
SHORT TERM...TGR
LONG TERM...JOE
AVIATION...PF
Hazardous weather outlook, Aug 31, 4:27 AM MST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 AM MDT FRI AUG 31 2012

COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
527 AM MDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS
EARLY THIS AFTERNOON. BY LATE AFTERNOON AND EVENING A FEW OF THESE
STORMS WILL IMPACT VALLEY LOCATIONS. ISOLATED SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH THE NIGHT. GUSTY WINDS...BRIEF
HEAVY SHOWERS AND LIGHTNING WILL BE THE PRIMARY WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY THROUGH SUNDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY WITH ISOLATED SHOWERS AND THUNDERSTORMS THAT
LINGER THROUGH THE NIGHT. GUSTY WINDS...BRIEF HEAVY SHOWERS AND
LIGHTNING WILL REMAIN THE PRIMARY WEATHER HAZARDS.

MONDAY THROUGH WEDNESDAY...MUCH DRIER WITH ISOLATED LATE DAY
THUNDERSTORMS POSSIBLE OVER THE SAN JUAN MOUNTAINS IN SOUTHWEST
COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the lower Yampa River basin through the month of September.

Drought, Central Yampa River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the central Yampa River basin through the month.

Drought, Roan and Tavaputs Plateaus

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the region through the month of September.

Drought, Elkhead and Park Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the northern Park Mountains, and severe drought conditions persisted across the remainder of this zone through September.

Drought, Upper Yampa River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Severe drought conditions remained constant across the upper Yampa River basin through the month of September.

Drought, Grand Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the Grand Valley through September.

Drought, Debeque to Silt Corridor

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the central Colorado River basin through September.

Drought, Central Colorado River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across the central Colorado River basin through September.

Drought, Grand and Battlement Mesas

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Extreme drought conditions were eased slightly to severe conditions over the higher elevations of the Grand and Battlement Mesas in September. The lower elevations of the zone remained in extreme drought conditions through the month.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across the Gore and Elk Mountains, as well as the adjacent higher mountain valleys through September.

Drought, Central Gunnison and Uncompahgre River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Severe drought conditions persisted in the southern portion of this zone through the month. Extreme drought conditions that existed across the northern portion of this zone early in the month were eased back to severe drought conditions by the end of the month.

Drought, West Elk and Sawatch Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Extreme drought conditions remained in place across the West Elk and Sawatch Mountains through September.

Drought, Flattop Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across the Flat Tops Mountains through September.

Drought, Upper Gunnison River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Extreme to severe drought conditions remained in place across the upper portions of the Gunnison River valley.

Drought, Uncompahgre Plateau and Dallas Divide

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

September drought conditions remained unchanged across the Uncompahgre Plateau with severe drought found across the southern portion, including the Dallas Divide area, and extreme conditions in the northern portion.

Drought, Northwestern San Juan Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across the northwest San Juan Mountains in September.

Drought, Southwestern San Juan Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across the southwestern San Juan Mountains in September.

Drought, Paradox Valley / Lower Dolores River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Severe to extreme drought conditions remained unchanged across most of the zone through September. However, there was improvement in the southwest portion of the zone from extreme to severe drought conditions.

Drought, Four Corners / Upper Dolores River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Extreme drought conditions in the western portion of the zone at the beginning of September improved to severe drought conditions by the end of the month. The eastern portion of the zone remained in a severe drought throughout the month.

Drought, Animas River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across the Animas River basin through September.

Drought, San Juan River Basin

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Severe drought conditions remained in place across the San Juan River basin through September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411383, 411384, 411385, 411387, 411388, 411389, 411390, 411391, 411392, 411394, 411395, 411396, 411397, 411398, 411399, 411400, 411401, 411402, 411403, 411404, 411405.